Wednesday, March 23, 2016

War in my body

So my GP thought prednisone would be a good idea for my reactive arthritis, saying - and thus convincing me - that "we don't want to let this get a foothold."

Reactive arthritis can become a chronic condition, so, yikes, sure, I'll try a steroid, thank you (prednisone is a steroid). It comes with a scary list of side effects, which can include things I really don't want right now, like susceptibility to infection (since I'm now off IV antibiotics, as of Monday, switchin' to oral), diarrhea (already a component of the clyndamycin), and SWELLING (which is what it's allegedly fighting)...  plus there's also a list of things I don't want EVER, like steroidal moon-facedness, decreased vision, trouble thinking, and weight gain.

It also worked like hell, I must say: at 20 mg, it showed signs of rapidly reducing the swelling and soreness in my hands the first day I took it (also Monday, March 21st, at a dose of 20mg). It also manifested side effects almost right away: a jittery, fluttery, unsettled feeling in my chest cavity, kinda like you might get from caffeine anxiety, like my heartrate was goin' a bit funny on me. Maybe a bit of tightness in there, too, just a tiny bit of, um, pain. It was a bit disturbing - but not constant. 

But hey, my hands were much better, so I tried it again yesterday. And again, marked decrease in swelling. Hands almost normal. A bit sore, typing this (tho' I've sent a couple emails this morning as well). Rapid return to being almost completely functional. Then my girlfriend pointed out that there were marked red bags under my eyes - big swollen puffy red bags.

And hey, my vision does feel a bit off.

So: fuck this, no more prednisone. I will phone a pharmacist or two about whether I have to taper off, since I've only been on it for two days, but I think I'm going to let my body heal itself for the duration of this illness. It was moving in that direction already, back before my doctor suggested anti-inflammatories and made it all worse. I appreciate his good intentions, but I do not wish to be a chessboard, nor do I wish any further experience of the side-effects of this particular drug.

Overall, I'm doing much better, however. We'll see what stopping prednisone does.


Allan MacInnis said...

I remember having a big zit on my nose once: not a pimple, but a sort of round, rotten squishy area full of pus. Then once the zit kind of died out, it was like this empty flappy patch on my nose.

There's a spot on my foot that reminds me of that now. Not the "full of pus" part - it isn't swollen at all - but when I woke up and looked at it, it felt itchy, it seemed discoloured, and it seemed kinda hollowed out and empty, like where it HAD been swollen with rottenness, it was now caved in and collapsed. Plus it itches. Is this part of the healing process, or the re-assertion of my infection? I cannot know. All I know is, I got up to go to the can - antibiotic disrrhea, of course - and it kind of disappeared.

I can see a swollenness to my hands again, too, and have been advised to taper off the prednisone - to take half of yesterday's dose, then halve it again tomorrow, before stopping. Okay, I will do that.

Full of misgivings about whether I'm off the IV antibiotics too soon and whether I should be having any truck with prednisone at all, at all, at all. But I'm going to try to have a normal day and not worry about it. I have lots of writing work lined up, going to even do some ESL stuff later.

I'm kind of scared, though.

Allan MacInnis said...

I called one of the nurses associated with my GP and was advised to taper off the prednisone, lest my symptoms come back. So okay. After two days at 20mg, I did one day at 10, and today will do my final dose at 5 (with an option on another dose at 5mg the day after tomorrow). The arthritis is presently manageable - you can barely tell my hands are swollen, and I can play past the discomfort for awhile (though we will see how longer pieces of writing are effected). I kind of wish I'd let my body heal itself without further interference, but it may not have, certainly not this quickly.

The weirdness in my chest remains, intermittently, and I have diarrhea from the antibiotics, which I'm trading off with probiotics. Otherwise my main complaint is fatigue: I feel really tired, lacking liveliness. And I'm a bit daunted by my backlog of writing work...

On a more positive note, my girl and I have gotten up to the Blood Eagle episode of Vikings Season 2. I've been looking forward to this one...